T is for… Tamoxifen

20 Nov

TamoxifenTamoxifen is a wonder drug given to ER+ patients that saves more lives than chemotherapy with fewer side effects. It basically blocks oestrogen from reaching the cancer cells and you are normally prescribed it for 5 years.

Possible side effects include hot flushes, nausea, mood swings and weight gain and it may affect your periods. Throughout my treatment I have been flabbergasted to come across quite a few women who refuse to take it as they are scared of the side effects. And all of these women had done chemotherapy for 5 months! There are scare stories online and some high profile celebrities, such as Jennifer Saunders, have shared their not-so-pleasant experiences with the drug. However, PLEASE DON’T PANIC! Yes, some people (the minority) have some adverse side effects – but the vast majority are fine.Apart from the odd warm flush (not like the hot flushes I experienced during chemo) and a bit of joint pain when I first started taking it, I have no side effects and still haven’t met anyone in the real world (as opposed to the virtual one!) yet who has suffered from any adverse reactions. The main complaint of my virtual buddies seems to be the hot flushes, but many of them swear by citalopram. And don’t forget the trusty Chillow Pillow to help you get a better night’s sleep!

If you do suffer from hot flushes, joint pain or mood swings, it might be worth trying a different brand as it seems as though different brands affect us in different ways. I like Wockhardt – and have had to take 2 different brands twice when my pharmacy ran out, and both times I noticed an immediate increase in my flushes and developed joint pain – both of which subsided when I went back to my trusty Wockhardt. However, some people find the same with the Wockhardt brand – so it’s a case of trial and error until you find the brand that works best for you. You can also experiment with the time of day you take the tablet. I take mine last thing at night and have no problems. Others take theirs in the morning and some take half in the morning and half in the evening.

Advertisements

One Response to “T is for… Tamoxifen”

  1. Trish January 29, 2013 at 6:24 am #

    Yes, I am one of those afraid to use it. Aromasin has resulted in reduced mobility, joint pains reducing mobility, supposed to now take Tamoxifen but stated side effects by onco plus further research has left me in a quandary,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: